Alert archive / Texas / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 2, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 1, 2013, 7:15 PM CDT for Pecos County, Terrell County, Texas. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 1, 2013, 7:15 PM CDT (00:15 UTC)
- Expired
- Apr 1, 2013, 8:15 PM CDT
- In force
- 60 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
Counties Pecos County, TX, Terrell County, TX
The radar
The Midland/Odessa radar (KMAF), 176 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 0.3 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3266 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 130 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
393 WUUS54 KMAF 020015 SVRMAF TXC371-443-020115- /O.NEW.KMAF.SV.W.0002.130402T0015Z-130402T0115Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 715 PM CDT MON APR 1 2013 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTH CENTRAL PECOS COUNTY IN SOUTHWEST TEXAS... EXTREME WEST CENTRAL TERRELL COUNTY IN SOUTHWEST TEXAS... * UNTIL 815 PM CDT * AT 711 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER SOUTH CENTRAL PECOS COUNTY...OR 29 MILES SOUTHEAST OF FORT STOCKTON...MOVING SOUTH AT 20 MPH. * THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS... SOUTHERN PECOS COUNTY... WESTERN TERRELL COUNTY... PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. && LAT...LON 3029 10239 3020 10270 3056 10278 3061 10256 TIME...MOT...LOC 0014Z 345DEG 17KT 3051 10265 $$
1 follow-up statement
299 WWUS54 KMAF 020105 SVSMAF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 805 PM CDT MON APR 1 2013 TXC371-443-020115- /O.CAN.KMAF.SV.W.0002.000000T0000Z-130402T0115Z/ PECOS TX-TERRELL TX- 805 PM CDT MON APR 1 2013 ...THE SEVERE THUNDERSTORM WARNING FOR EXTREME WEST CENTRAL TERRELL AND SOUTH CENTRAL PECOS COUNTIES IS CANCELLED... AT 805 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAD WEAKENED CONSIDERABLY. THEREFORE THE SEVERE THUNDERSTORM WARNING IS CANCELLED. LAT...LON 3029 10239 3020 10270 3056 10278 3061 10256 TIME...MOT...LOC 0105Z 345DEG 17KT 3028 10258 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 1, 6:47 PM CDT, 28 minutes earlier.
Area forecast discussion, Apr 1, 6:47 PM CDT, 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 647 PM CDT MON APR 1 2013 .DISCUSSION... SEE AVIATION DISCUSSION BELOW. && .AVIATION... FEW STORMS ARE S-SE OF FST BUT LOOK TO BE MOVING E AWAY FROM THE AIRPORT. OTHERWISE WINDS HAVE INCREASED AT FST/MAF WITH MODEST LLJ EXPECTED TO KEEP WINDS UP AROUND 15KTS THRU MUCH OF THE NIGHT. THE COLD FRONT IS STILL WELL TO N AND IS EXPECTED TO MOVE INTO THE HOB/MAF LATE MORNING TO MID AFTERNOON. MVFR CIGS ARE EXPECTED IN WAKE OF THE FRONT AND HAVE INCLUDED AS PREVAILING CONDITION. TSTMS WILL AROUND THE AREA TUE PM AS WELL. WON/T MENTION JUST YET BUT STORMS COULD BE IN THE MAF/FST AREAS. && .PREV DISCUSSION... /ISSUED 403 PM CDT MON APR 1 2013/ UPDATE... UPDATING FORECAST TO INCLUDE SEVERE THUNDERSTORM WATCH 78. SEE DISCUSSION BELOW FOR MORE DETAILS. DISCUSSION... CONDITIONS ARE COMING TOGETHER FOR THE POSSIBILITY OF SEVERE THUNDERSTORMS DEVELOPING ACROSS THE WESTERN LOW ROLLING PLAINS AS A COLD FRONT STALLS NORTH OF THE REGION AND THE DRYLINE PUSHES EAST. SEVERE THUNDERSTORMS ALREADY DEVELOPING TO THE NORTH NEAR THE FRONT AND MAY CONTINUE TO DEVELOP SOUTHWARD ALONG THE DRYLINE. THE WATCH IS IN EFFECT THROUGH THIS EVENING AND THE MAIN THREATS WILL BE DAMAGING WINDS AND LARGE HAIL. PREV DISCUSSION... /ISSUED 316 PM CDT MON APR 1 2013/ DISCUSSION... THE FORECAST CONTINUES TO BE VERY COMPLEX OVER THE NEXT FEW DAYS AS A COLD FRONT LOOKS TO BRING COOLER TEMPERATURES AND BETTER RAIN CHANCES. THUNDERSTORMS WERE FORMING THIS AFTERNOON OVER THE MOUNTAINS OF NE MEXICO/NRN COAHUILA. SOME OF THESE STORMS MAY MOVE OFF THE MOUNTAINS AND INTO SOUTHERN BREWSTER AND TERRELL COUNTIES. A FEW STORMS WERE ALSO DEVELOPING IN THE DAVIS AND GLASS MOUNTAINS. BROAD-BRUSHED SLIGHT CHANCE POPS ACROSS MOST OF THE AREA TO ACCOUNT FOR THE SCATTERED NATURE OF CONVECTIVE ACTIVITY. THE DRYLINE WAS SURGING EAST ACROSS THE SOUTHERN TX PANHANDLE THIS AFTERNOON WITH THE SOUTHERN PART OF THE BOUNDARY BISECTING THE PERMIAN BASIN. DECENT LOW LEVEL MOISTURE IS IN PLACE WITH DEWPOINTS NEAR 50 F ACROSS NE PARTS OF THE FA. THE DRYLINE WILL ACT AS A FOCUS FOR THUNDERSTORM DEVELOPMENT ACROSS THIS AREA DURING PEAK HEATING LATE THIS AFTERNOON. STRONG DEEP LAYER SHEAR NEAR 45 KTS AND STEEP MID- LVL LAPSE RATES WILL SUPPORT STRONG TO SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS. THE COLD FRONT HAS ALREADY MADE IT INTO THE TX PANHANDLE THIS AFTERNOON WHICH IS SEVERAL HOURS AHEAD OF MOST OF THE FCST MODELS. PRESSURE RISES BEHIND THE FRONT ARE NOT AS SIGNIFICANT THIS AFTERNOON AS THEY WERE THIS MORNING SO THE FRONT WILL LIKELY SLOW ITS SOUTHWARD PROGRESS. THE 12Z NAM ALONG WITH MUCH OF THE SHORT TERM GUIDANCE BRINGS THE FRONT ACROSS THE AREA DURING THE LATE MORNING TUESDAY WHILE THE 12Z GFS/ECMWF SLOWLY MOVE THE FRONT THROUGH TUESDAY AFTERNOON. WILL LEAN SLIGHTLY TOWARD THE GFS/ECMWF AS THEY HAVE HANDLED THE UPPER LOW OVER THE WEST COAST A LITTLE BETTER. THERE IS A LARGE BUST POTENTIAL IN TEMPERATURES TUESDAY... HIGHS ONLY IN THE 50S WITH A FASTER FRONTAL PASSAGE/80S POSSIBLE IF THE FRONT HANGS UP JUST TO OUR NORTH. SPC HAS ALSO PLACED THE EASTERN HALF OF THE CWA IN THE SWODY2 SLIGHT RISK AS THESE LOCATIONS WILL RESIDE IN THE PRE-FRONTAL WARM SECTOR DURING PEAK HEATING. STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE COLD FRONT AND MOVE SOUTHEAST DURING THE AFTERNOON. MLCAPE VALUES AOA 2000 J/KG... STEEP LAPSE RATES AND 35 KTS OF DEEP LAYER SHEAR WILL SUPPORT A THREAT FOR LARGE HAIL AND DAMAGING WINDS. MORE SHOWERS ARE EXPECTED WEDNESDAY AS THE UPPER LOW SWINGS ACROSS THE PANHANDLES. ZONAL FLOW TAKES OVER BY LATE IN THE WEEK INTO THE WEEKEND WITH WARMING TEMPERATURES AND DRY CONDITIONS. LONG RANGE MODELS THEN BEGIN TO DIVERGE ON THE EXTENDED AS THE GFS TAKES THE NEXT UPPER LOW TO OUR NORTH WHILE THE ECMWF SINKS THE LOW INTO THE DESERT SW. THIS SYSTEM BEARS WATCHING AS IT COULD BRING OUR NEXT ROUND OF SHOWERS AND THUNDERSTORMS NEXT WEEK. && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. &&
Hazardous weather outlook, Apr 1, 4:51 PM CDT, 2 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 451 PM CDT MON APR 1 2013 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-022200- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 451 PM CDT MON APR 1 2013 /351 PM MDT MON APR 1 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...TONIGHT SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS THE WESTERN LOW ROLLING PLAINS AND NORTHEAST PERMIAN BASIN THIS AFTERNOON AND EVENING. THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. THERE IS ALSO A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE REST OF THE PERMIAN BASIN...TRANS PECOS...DAVIS MOUNTAINS AND BIG BEND AREA. THE MAIN THREATS WITH THESE STORMS WILL INCLUDE SMALL HAIL AND WIND GUSTS UP TO 50 MPH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SEVERE THUNDERSTORMS WILL BE POSSIBLE TUESDAY ACROSS THE PERMIAN BASIN AND LOWER TRANS PECOS. THE MAIN THREATS WITH THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS. ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE THROUGH TUESDAY NIGHT ACROSS A LARGER AREA ALONG A COLD FRONT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AFTER 6PM CDT. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Apr 1, 6:06 PM CDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
606 PM CDT MON APR 1 2013
TXZ067-068-075-012330-
CRANE-PECOS-WARD-
606 PM CDT MON APR 1 2013
...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
CENTRAL CRANE...NORTH CENTRAL PECOS AND SOUTHEASTERN WARD COUNTIES
UNTIL 630 PM CDT...
A STRONG THUNDERSTORM WAS LOCATED 8 MILES WEST OF IMPERIAL AT 605 PM
CDT...MOVING NORTHEAST AT 30 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS... HAIL... BRIEF HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.
&&
LAT...LON 3142 10287 3145 10257 3131 10248 3119 10256
3115 10285 3131 10295
TIME...MOT...LOC 2305Z 243DEG 25KT 3127 10280Special weather statement, Apr 1, 6:29 PM CDT, 46 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 629 PM CDT MON APR 1 2013 TXZ075-020000- PECOS- 629 PM CDT MON APR 1 2013 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING CENTRAL PECOS COUNTY UNTIL 700 PM CDT... A STRONG THUNDERSTORM WAS LOCATED OVER CENTRAL PECOS COUNTY AT 627 PM CDT...MOVING EAST AT 15 MPH. THE STORM IS ABOUT 19 MILES SOUTHEAST OF FORT STOCKTON AND WILL BE AFFECTING HIGHWAY 285. PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE. && LAT...LON 3082 10260 3053 10254 3055 10287 3076 10289 TIME...MOT...LOC 2327Z 267DEG 11KT 3066 10274
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 1, 7:39 PM CDT | Severe Thunderstorm Warning | MAF | Brewster, Pecos | 66 min |
| Apr 1, 8:31 PM CDT | Special Weather Statement | MAF | Upton | 29 min |
| Apr 2, 2:12 PM CDT | Special Weather Statement | MAF | Brewster | 33 min |
| Apr 2, 2:51 PM CDT | Special Weather Statement | MAF | Brewster | 24 min |
| Apr 2, 3:15 PM CDT | Special Weather Statement | MAF | Brewster | 30 min |
| Apr 2, 3:19 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 56 min |
| Apr 2, 3:24 PM CDT | Special Weather Statement | MAF | Brewster | 51 min |
| Apr 2, 3:48 PM CDT | Special Weather Statement | MAF | Terrell | 27 min |
| Apr 2, 4:01 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 59 min |
| Apr 2, 4:07 PM CDT | Severe Thunderstorm Warning | MAF | Brewster, Pecos, Terrell | 53 min |
| Apr 2, 4:16 PM CDT | Special Weather Statement | MAF | Terrell | 29 min |
| Apr 2, 4:20 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 55 min |
| Apr 2, 4:38 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Terrell | 52 min |
| Apr 2, 4:52 PM CDT | Severe Thunderstorm Warning | MAF | Brewster, Terrell | 53 min |
| Apr 2, 5:18 PM CDT | Tornado Warning | MAF | Terrell | 27 min |
| Apr 2, 5:42 PM CDT | Tornado Warning | MAF | Terrell | 33 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.